Hail, Mercer
- When
- May 28, 7:46 PM EST
- Where
- Mercer County, 0.52 mi E of Jamestown
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.480, -80.440
Scattered thunderstorms developed along an old outflow boundary, one of which became severe severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered thunderstorms developed along an old outflow boundary, one of which became severe severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 28, 4:32 PM EST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 532 PM EDT TUE MAY 28 2013 .SYNOPSIS... A WARM FRONT CROSSING THE REGION WILL ALLOW SHOWERS AND STORMS TO CONTINUE INTO THE EVENING...WITH HIGH PRESSURE RETURNING FOR THE REST OF THE WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... UPDATE TO INCREASE WIND GUSTS JUST A BIT FOR EARLY THIS EVENING. WITH WARM FRONT MOVING FROM SOUTH TO NORTH ACROSS THE REGION...THE LOCAL AREA WILL END UP IN THE WARM SECTOR. AS OF MID AFTERNOON ISOLATED THUNDERSTORMS ARE GENERALLY ACROSS NORTH- CENTRAL OHIO WITH A MORE SOLID LINE ACROSS LOWER MICHIGAN. UPPER LEVEL SHORTWAVE ASSOCIATED WITH THE MICHIGAN THUNDERSTORMS IS FORECAST TO TRACK EAST...MOVING ACROSS LAKE ERIE AND THEN OVER WESTERN PENNSYLVANIA/NEW YORK. MULTIPLE HI-RES MODELS SHOW A LINE OF STRONG...POSSIBLY SEVERE...THUNDERSTORMS DEVELOPING AND TRACKING INTO NORTHWESTERN PENNSYLVANIA BETWEEN 8 AND 11PM TONIGHT. THE TIMING WOULD NOT ALLOW FOR PEAK DAYTIME HEATING...BUT SHORTWAVE COULD ALLOW THUNDERSTORMS TO REMAIN STRONG INTO THE EVENING HOURS. HAVE BUMPED UP POPS TO LIKELY ALONG THE I-80 CORRIDOR DURING THE EVENING...ALTHOUGH DO NOT HAVE ENOUGH CONFIDENCE TO ADD SEVERE WEATHER INTO THE FORECAST AT THIS POINT. HOWEVER...SPC SLIGHT RISK REMAINS FROM PITTSBURGH TO THE NORTH. SHOWERS/STORMS SHOULD DIMINISH IN COVERAGE AFTER MIDNIGHT. SPC SLIGHT RISK WILL CONTINUE INTO WEDNESDAY ACROSS THE I-80 CORRIDOR. HI-RES MODELS INDICATE THAT LITTLE PRECIPITATION SHOULD OCCUR DURING THE MORNING INTO THE EARLY AFTERNOON HOURS...BUT AS ANOTHER SHORTWAVE TRAVELS ACROSS THE EASTERN GREAT LAKES...SCATTERED THUNDERSTORMS COULD DEVELOP ONCE AGAIN DURING THE LATE AFTERNOON...POSSIBLY REACHING SEVERE LEVELS. ALL PRECIPITATION IS EXPECTED TO REMAIN NORTH OF PITTSBURGH. HOWEVER...HIGH TEMPERATURES EVERYWHERE WILL RISE ABOVE NORMAL VALUES...INTO THE 80S. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... HIGH PRESSURE EXTENDING FROM THE CAROLINAS EAST INTO THE ATLANTIC OCEAN SHOULD ALLOW CONDITIONS TO GENERALLY REMAIN DRY FROM WEDNESDAY NIGHT THROUGH FRIDAY. PRECIPITATION MAY ATTEMPT TO TRAVEL AROUND THE RIDGE...BUT HAVE KEPT POPS DRY FOR NOW. BY FRIDAY AFTERNOON THE RIDGE WILL BEGIN TO BREAK DOWN...AND HAVE BROUGHT IN SLIGHT CHANCE POPS FOR THE WESTERNMOST COUNTIES LATE IN THE DAY. TEMPERATURES WILL REMAIN ABOVE NORMAL IN THE 80S...WITH FRIDAY A COUPLE DEGREES COOLER THAN THURSDAY AS CLOUD COVER INCREASES. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... THE MODELS CONTINUE TO ADVERTISE THE APPROACH OF A VERY SLOW MOVING COLD FRONT PROGGED TO CROSS THE REGION BY LATE SUNDAY. WHILE STRENGTH OF THE SYSTEM IS STILL IN QUESTION...FELT COMFORTABLE WITH INCREASING POPS INTO THE LIKELY CATEGORY BY SUNDAY AFTERNOON WITH BOTH THE GFS AND ECMWF AND RESPECTIVE ENSEMBLE MEANS HAVING THE TROUGH TIMING VERY SIMILAR. THERE CONTINUES TO BE DIFFERENCES IN THE THE SPEED IN WHICH THE SYSTEM MOVES OUT HOWEVER...SO CHANCE POPS WERE KEPT UNTIL TUESDAY. WITH STRONG WARM ADVECTION ANTICIPATED AHEAD OF THE FRONT...PENDING ANY PRE-FRONTAL SHOWERS/THUNDERSTORMS/CLOUD COVER...TEMPERATURES WERE KEPT 10-15 DEGREES ABOVE SEASONAL AVERAGES SATURDAY...FALLING CLOSER TO NORMAL THROUGH MIDWEEK. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... GENERAL VFR CONDITIONS ARE EXPECTED FOR MUCH OF THE EVENING OVER ALL OF THE TAF SITES. HOWEVER...ALL OF THE MODELS ARE BEGINNING TO SUGGEST THAT THUNDERSTORMS MAY DEVELOP WITH THE HELP OF A SHORTWAVE MOVING ACROSS THE WARM FRONT LATE THIS AFTERNOON. WITH BETTER CONFIDENCE BEING SUGGESTED IN THE ACTIVITY UP NORTH...DECIDED TO MENTION THUNDER AT KFKL AND KDUJ. HAVE LESS CONFIDENCE IN THE SOUTHERN EXTENT OF THE THUNDERSTORM COVERAGE SO FOR NOW KEPT THUNDER OUT OF ALL OTHER SITES. IF THUNDERSTORMS DO OCCUR VISIBILITY RESTRICTIONS WOULD BE THE MOST LIKELY IN HEAVIER RAINFALL. CONDITIONS SHOULD CONTINUE TO BE VFR WEDNESDAY WITH SHOWERS/THUNDERSTORMS ONCE AGAIN POSSIBLE NORTH ALONG THE WARM FRONT. SW WINDS 8-12KTS OVERNIGHT WILL CONTINUE WEDNESDAY WITH GUSTS TO 20KTS ARE POSSIBLE WEDNESDAY AFTERNOON. .OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/... ANY SHOWERS/THUNDERSTORMS THAT DO DEVELOP WEDNESDAY SHOULD BE DONE BY WEDNESDAY EVENING. HIGH PRESSURE SHOULD KEEP VFR CONDITIONS THROUGH SATURDAY BEFORE A COLD FRONT APPROACHES SUNDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 335 PM EDT TUE MAY 28 2013 OHZ039>041-050-PAZ013-014-020>023-073-074-WVZ001-291200- TUSCARAWAS-CARROLL-COLUMBIANA-JEFFERSON OH-LAWRENCE-BUTLER-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK- 335 PM EDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-015-016-291200- MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA- 335 PM EDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS ARE THE MAIN CONCERN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ048-049-057>059-068-069-PAZ029-031-075-076-WVZ002>004-012- 021>023-041-291200- GARRETT-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE- WASHINGTON-GREENE-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL- MARION-MONONGALIA-PRESTON-TUCKER- 335 PM EDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Emergency management reported multiple trees down near Greenville.
Emergency management reported multiple trees down near Kennard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444168, 444169, 444170, 444171.